Hail, Winona
- When
- August 3, 12:35 AM CST
- Where
- Winona County, 3.86 mi SW of Utica
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.927, -92.020
A cluster of thunderstorms moved across portions of southeast Minnesota and produced large hail in southern Winona County on August 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cluster of thunderstorms moved across portions of southeast Minnesota and produced large hail in southern Winona County on August 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 2, 1:32 PM CST, 11 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 232 PM CDT SUN AUG 2 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FAIRLY FAST NORTHWEST FLOW HAS SETUP ANOTHER RISK OF THUNDERSTORMS AND POSSIBLY SEVERE WEATHER AS SHORT WAVE TROUGH PASSES THROUGH NEXT 24 HOURS. FORECAST CHALLENGE IS HOW STRONG STORMS MIGHT BE LATER THIS EVENING AND THEN TIMING AS WAVE MOVES THROUGH FOR ADDITIONAL RAIN CHANCES ON MONDAY. SHORT WAVE IS MOVING OUT OF MONTANA AND INTO THE DAKOTAS THIS AFTERNOON. ASSOCIATED SURFACE LOW NEARLY INTO WESTERN MINNESOTA AS OF 02.18Z WITH STRONG SOUTHWEST LOW LEVEL FLOW AHEAD OF IT. LOW LEVEL MOISTURE VALUES ARE PRETTY MEEK BUT A NARROW RIBBON OF 60+ DEG F SURFACE DEW POINTS ARE STARTING TO ADVECT NORTHWARD AHEAD OF COLD FRONT. BETTER DEEP SHEAR IS EAST OR AHEAD OF THE MOISTURE AXIS BUT AS STRONG WARM AIR ADVECTION CONTINUES INTO THE EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF LOW ALONG WARM FRONT AND THEN PUSH EAST. MUCAPE VALUES OF 1000 TO 2000 J/KG WILL HELP INITIATE STORMS BUT VALUES WILL LIKELY DROP OFF CLOSER TO THE MISSISSIPPI RIVER SO NOT SURE HOW MUCH STORMS WILL BE ABLE TO SUSTAIN THEMSELVES. 02.12Z LOCAL MESOSCALE WRF DEVELOPS BOWING SIGNATURE CONVECTION ALONG AND NORTH OF INTERSTATE 90 SO WILL HAVE TO BE WATCHED FOR POTENTIAL. IN CONJUNCTION WITH A SMALL SEVERE WEATHER RISK...HAVE BUMPED UP RAIN CHANCES MAINLY IN NORTHERN FORECAST AREAS TONIGHT WHICH IS AGAIN...MAINLY NORTH OF INTERSTATE 90. TIMING OF FRONTAL PASSAGE EARLY MONDAY MORNING PRECLUDES MUCH FOR A SEVERE WEATHER RISK. STRONGER CONVECTION LIKELY TO GROW SOUTH OF FORECAST AREA LATER IN THE DAY IN HIGHER INSTABILITY ENVIRONMENT. TRIED TO ADD SOME QUICKER TIMING TO RAIN PUSHING OUT THAT LED TO LOWER RAIN THREATS IN MANY AREAS. HAVE ALSO BOOSTED TEMPERATURES...ESPECIALLY AHEAD OF PASSING FRONT WITH SHORT WINDOW OF MAKING IT INTO THE 80S. ANOTHER SHORT WAVE TROUGH PASSES THROUGH NORTHERN GREAT LAKES ON TUESDAY BUT MOISTURE WILL BE LIMITED AND BEST DYAMICS STAY QUITE A WAYS NORTH. QUIET WEATHER SHOULD PREVAIL INTO MID WEEK...WITH MORE AT OR BELOW NORMAL TEMPERATURES. .LONG TERM...THURSDAY THROUGH SUNDAY MEDIUM RANGE GUIDANCE IN FAR BETTER AGREEMENT COMPARED TO 01.00Z RUNS...WHICH LEADS HIGHER CONFIDENCE IN OVERALL PATTERN SHIFT AND WARMING TREND. THIS WILL ALSO MEAN HIGHER RISKS OF CONVECTIVE SYSTEMS AND ASSOCIATED WITH THAT...UNCERTAINTY IN PLACEMENT AND TIMING OF THOSE. MEAN UPPER RIDGE WILL GRADUALLY SHIFT EAST DURING THIS PERIOD. SHORT WAVE TROUGH ENERGY PROGGED TO PUSH THROUGH THE GREAT LAKES ON THURSDAY. RIDGE STARTS TO TAKE CONTROL SHORTLY AFTER THAT SO LEFT RAIN THREAT IN FOR THURSDAY BUT WILL ATTEMPT TO TIME A DRY PERIOD AFTER THAT. HIGH PRESSURE SHOULD BE IN PLACE ACROSS THE NORTHERN U.S. ON FRIDAY BUT AS HEIGHTS CONTINUE TO BUILD...EXPECT STRONGER WARM FRONT TO DEVELOP TO THE SOUTHWEST. GUIDANCE SUGGESTS STRONG LOW LEVEL WARM AIR ADVECTION HEADED INTO SATURDAY SO HAVE CONTINUED DAY BY DAY RAMP OF WARMER TEMPERATURES. 02.00Z ECMWF AND 02.06Z GFS/DGEX SOLUTIONS IN GOOD AGREEMENT SWINGING TROUGH THAT COMES IN FROM THE WEST COAST NORTHEAST AND TAKES IT FARTHER NORTH NOW THAN EVEN EARLIER SOLUTIONS. HARD TO DETERMINE AT THIS POINT WHERE ANY MCS ACTIVITY THAT FORMS LATE FRIDAY MAY FORM...AND THEN HOW THAT MAY INFLUENCE ANY REDEVELOPMENT ON SATURDAY...ESPECIALLY AS DYNAMICS SHIFT NORTH. AT THIS POINT WILL HAVE TO KEEP RESPECTABLE CHANCES OF THUNDERSTORMS IN NEARLY EVERY PERIOD AS DETAILS CAN BE ADDED IN LATER. MAY DAMPEN HIGH TEMPERATURES A BIT GIVEN POSSIBLE MCS ACTIVITY BUT COULD EASILY PUSH 90 DEGREES IN MANY AREAS IF CAP BUILDS IN AND THUNDERSTORM ACTIVITY SHIFTS NORTH...ESPECIALLY NO SATURDAY. && .AVIATION...TONIGHT THROUGH MONDAY A WEAK AREA OF LOW PRESSURE WILL TRACK EAST FROM THE DAKOTAS INTO NORTHERN WI TONIGHT. AS IT DOES...IT WILL PUSH A WARM FRONT ALONG WITH MORE MOIST AND UNSTABLE AIR INTO THE AREA FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS. THE HIGHEST PROBABILITY OF THIS OCCURING APPEARS TO BE ALONG AND NORTH OF THE I-90/94 CORRIDOR. CLOUDS WILL BE ACCAS VARIETY WITH A BROKEN DECK AOA 9KFT AT KRST/KLSE TAF SITES AFTER 03.00Z. DUE TO THE ANTICIPATED SCATTERED NATURE OF THE SHRA/TS ACTIVITY OUT OF THIS ACCAS...OPTED TO GO WITH A VCSH/CB REMARK IN THE TAFS FOR NOW IN AFTER 03.03Z. THE LOW WILL CONTINUE TO TRACK ACROSS THE U.P. OF MI MONDAY AND WILL DRAG A COLD FRONT THROUGH THE TAF SITES AFTER 03.15Z. THIS WILL RESULT IN SCATTERING CLOUDS AND WINDS SHIFTING TOWARD A WESTERLY DIRECTION. THERE WILL BE A CHANCE FOR SOME REDEVELOPMENT ALONG THE COLD FRONTAL BOUNDARY AS IT SINKS THROUGH SOUTHERN WI/NORTHEAST IA...BUT BELIEVE SHRA/TS CHANCES WILL REMAIN MAINLY SOUTH OF THE AREA. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH MONDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...SHEA AVIATION..........DAS
HAZARDOUS WEATHER OUTLOOK ...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 150 PM CDT SUN AUG 2 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 150 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT LOW PRESSURE WILL TRACK FROM EASTERN SOUTH DAKOTA INTO NORTHERN WISCONSIN TONIGHT. THIS WILL PULL MORE MOIST AND INCREASINGLY UNSTABLE AIR INTO THE REGION AND WILL PRODUCE SCATTERED THUNDERSTORMS. RIGHT NOW...IT APPEARS MOST OF THIS THUNDERSTORM ACTIVITY WILL BE FOCUSED ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. AGAIN...THE MAIN SEVERE THREAT AREA APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...A COLD FRONT WILL PRODUCE A CONTINUED CHANCE OF THUNDERSTORMS ACROSS SOUTHERN WISCONSIN INTO NORTHEAST IOWA. HOWEVER...IT APPEARS ANY SEVERE THREAT WILL REMAIN SOUTH OF THE AREA. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO ASCERTAIN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION ACROSS MOST OF THE AREA WILL LIKELY NOT BE NEEDED. HOWEVER...SPOTTERS NORTH OF INTERSTATE 90 MAY WANT TO MONITOR THE WEATHER TONIGHT FOR POSSIBLE ACTIVATION. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 912 PM CDT SUN AUG 2 2009 WIZ017-030315- TAYLOR- 912 PM CDT SUN AUG 2 2009 AT 907 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE TAYLOR COUNTY AIRPORT. SMALL HAIL AND GUSTY WINDS WERE REPORTED BY THE TAYLOR COUNTY SHERIFF. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN WILL CONTINUE TO ACCOMPANY THIS STRONG THUNDERSTORM AS IT MOVES EAST AT 30 MPH. LOCATIONS THAT MAY BE AFFECTED INCLUDE... STETSONVILLE AND GOODRICH. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 957 PM CDT SUN AUG 2 2009 WIZ017-030400- TAYLOR- 957 PM CDT SUN AUG 2 2009 AT 955 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JUMP RIVER...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... KATHRYN LAKE...PERKINSTOWN...NORTH TWIN LAKE...MEDFORD...THE MONDEAUX FLOWAGE AND ESADORE LAKE. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1058 PM CDT SUN AUG 2 2009 WIZ017-030500- TAYLOR- 1058 PM CDT SUN AUG 2 2009 AT 1054 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 28 MILES NORTHWEST OF JUMP RIVER TO 31 MILES WEST OF DONALD...MOVING SOUTHEAST AT 30 MPH. SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE STRONG THUNDERSTORMS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED 5 MILES NORTHWEST OF JUMP RIVER...MOVING SOUTHEAST AT 20 MPH. TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE STORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... DONALD...JUMP RIVER...HANNIBAL...PERKINSTOWN AND ESADORE LAKE. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1216 AM CDT MON AUG 3 2009 MNZ086>088-094-095-030615- DODGE-FILLMORE-MOWER-OLMSTED-WINONA- 1216 AM CDT MON AUG 3 2009 AT 1210 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM BYRON TO WALTHAM. PEA SIZE HAIL HAS BEEN OBSERVED IN KASSON AND MANTORVILLE. SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL CONTINUE TO ACCOMPANY THESE STRONG THUNDERSTORMS AS THEY MOVE EAST AT 55 MPH. LOCATIONS THAT MAY BE AFFECTED INCLUDE... ROCHESTER AIRPORT...VIOLA...RACINE...FOUNTAIN AND SAINT CHARLES. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1222 AM CDT MON AUG 3 2009 MNZ079-086>088-094>096-WIZ032>034-041-042-053-030615- BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINONA- 1222 AM CDT MON AUG 3 2009 THROUGH 3 AM...STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS PARTS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. THESE THUNDERSTORMS WILL BE FOUND MAINLY ALONG AND NORTH OF INTERSTATE 90. HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS STRONG THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1251 AM CDT MON AUG 3 2009 WIZ017-029-034-030645- CLARK-JACKSON-TAYLOR- 1251 AM CDT MON AUG 3 2009 AT 1246 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 24 MILES WEST OF JUNCTION TO TAYLOR...MOVING NORTHEAST AT 55 MPH. SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE... HIXTON ALMA CENTER K O A...THE MAJESTIC PINES CASINO...BLACK RIVER FALLS...SAND PILLOW...NEILLSVILLE...OWEN AND MEDFORD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. AJ
The La Crosse radar (KARX), 67 km away, was scanning. The volume nearest the first event began at 06:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181375.